Arkansas, 2021Tornadoes and Hail in Arkansas, March 27, 2021
March 27, 2021 · NWS MEG · 10 events in 4 counties and zones
A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted north across the Mid-South during the morning hours of March 27th. Numerous thunderstorms resulted in heavy rain near the Tennessee/Mississippi line and some flash flooding along with an isolated damaging wind report. The front continued to lift north during the morning along with the complex of showers of thunderstorms. After a brief break during the early afternoon, thunderstorms started to redevelop in the moist and unstable airmass across east-central Arkansas, Southwest Tennessee, and Northeast Mississippi. Initially, storms developed in clusters with large hail, several weak tornadoes, and flash flooding from eastern Arkansas to the Tennesee River in West Tennessee. The clusters of storms gradually transitioned into a line with mainly damaging winds stretching from the Tennessee/Mississippi line into Northeast Mississisppi from the evening of March 27th into the early morning hours of March 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 27, 1:16 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Mar 27, 1:16 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
216 PM CDT Sat Mar 27 2021
.DISCUSSION...
A complex convective setup for the remainder of the afternoon,
with respect to timing of thunderstorm initiation. A weak
shortwave trof, evident on GOES water vapor imagery lifted across
AR into southeast MO late in the morning. With cool and relatively
stable outflow over west TN from this morning's rainfall, this
shortwave had little effect, other than to sustain showers near
the MO bootheel. KNQA VAD wind profiler showed winds backed
briefly, then winds veered in response to the shortwave. With this
feature now past, SSW boundary layer flow at early afternoon was
not lending toward particularly high SRH values.
Temps in the lower 80s and dewpoints near 70 should support mixed
layer CAPE near 2500 J/kG over north MS, southwest TN and east
central AR through sunset. Storm intuition may be a little
disorganized in location at first, but should cluster and organize
around subsequent outflow boundaries. As, or perhaps before,
mixed layer CAPE begins to slowly decrease, 0-6km bulk shear will
increase to near 60 knots, aiding storm organization and hail
threat. Areas of locally-enhanced helicity near outflow boundaries
may support a tornado or two in the moderately unstable airmass
through midevening. A gradual transition to a QLCS is expected mid
to late evening, with damaging winds, and short-lived QLCS
tornadoes possible. Up-line cell training and precipitable water
values near 1.8 inches will support high rainfall rates and flash
flooding.
The convective line should exit northeast MS near or shortly after
sunrise Sunday, with cool and dry candidness prevailing across
the Midsouth.
Modest moisture return will occur Tuesday afternoon and evening,
in advance of a deep longwave trof developing over the middle
portion of the CONUS. Steep midlevel height falls will accompany a
cold frontal passage through the Midsouth early Wednesday morning.
Given the lack of instability, severe storms are not anticipated
Tuesday night/Wednesday morning.
Cool and dry conditions will prevail late in the week, as upper
level flow transitions from northwesterly to zonal. Rural areas
to the north and east of Memphis may see nighttime lows near
freezing, near to just a little earlier than our average last
spring freeze dates.
PWB
&&
.AVIATION...
18Z TAF
Most of the activity has shifted north and east for now. Latest
satellite does show some pockets of clearing but cigs will
generally stay MVFR criteria. Storms will likely develop over
portions of North MS along the southern extent of the outflow
from this morning's activity. A cold front will also push through
tonight bringing with it a greater coverage of showers and storms
across the Mid- South. Southerly/Southwesterly winds will pick up
as this front moves through 10-15kts with gusts nearing 25kts.
Precip will end from west to east as early as 09/10z for JBR.
Winds will swing back to the northwest with cigs starting to
improve.
17
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Sunday morning for Craighead-
Crittenden-Cross-Lee AR-Mississippi-Phillips-Poinsett-St.
Francis.
MO...Flash Flood Watch through Sunday morning for Dunklin-Pemiscot.
MS...Flash Flood Watch through Sunday morning for Alcorn-Benton MS-
DeSoto-Marshall-Prentiss-Tate-Tippah-Tishomingo-Tunica-
Union.
TN...Flash Flood Watch through Sunday morning for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Mar 27, 2:03 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
303 PM CDT Sat Mar 27 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
303 PM CDT Sat Mar 27 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
There is a Slight to Enhanced Risk of severe thunderstorms over
the Midsouth through late tonight. Primary severe weather threats
include flash flooding and damaging winds. There is also a threat
of tornadoes and large hail, mainly before midnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Near freezing temperatures will be possible Thursday and Friday
mornings over northwest Tennessee.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely through late tonight.
PWB
In the hours before
Local storm report, Mar 27, 4:08 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL SCOTTS HILL 35.52N 88.25W
03/27/2021 M1.00 INCH HENDERSON TN TRAINED SPOTTER
QUARTER SIZED HAIL.
&&Special weather statement, Mar 27, 4:13 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
513 PM CDT Sat Mar 27 2021
ARZ035-048-272245-
St. Francis AR-Cross AR-
513 PM CDT Sat Mar 27 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Northwestern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
At 513 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fair Oaks, or 14
miles northwest of Palestine, moving northeast at 45 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern St. Francis and southeastern Cross Counties
should monitor this storm closely.
LAT...LON 3524 9104 3539 9068 3510 9057 3501 9104
TIME...MOT...LOC 2213Z 246DEG 37KT 3514 9106
KRM
Local storm report, Mar 27, 4:17 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG JACKS CREEK 35.47N 88.53W
03/27/2021 CHESTER TN TRAINED SPOTTER
SEVERAL TREES DOWN AND POWER LINES DOWN ON HIGHWAY 22A
AND MIDDLEFORK ROAD.
&&Local storm report, Mar 27, 4:18 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL PARSONS 35.65N 88.12W
03/27/2021 M1.00 INCH DECATUR TN TRAINED SPOTTER
QUARTER SIZED HAIL.
&&Local storm report, Mar 27, 4:31 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
531 PM CDT SAT MAR 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 3 S LEXINGTON 35.61N 88.39W
03/27/2021 M1.75 INCH HENDERSON TN TRAINED SPOTTER
GOLF BALL SIZED HAIL IN THE PINE LAKE AREA.
&&Special weather statement, Mar 27, 4:31 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
531 PM CDT Sat Mar 27 2021
MSZ017-024-272300-
Itawamba MS-Monroe MS-
531 PM CDT Sat Mar 27 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Eastern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...
At 531 PM CDT...a strong thunderstorm producing penny to nickel size
hail and winds 35 to 45 mph was located near Amory, moving northeast
at 40 mph.
People in eastern Itawamba and northeastern Monroe Counties should
monitor this storm closely.
LAT...LON 3406 8821 3389 8837 3399 8855 3441 8828
3435 8817
TIME...MOT...LOC 2231Z 213DEG 37KT 3401 8842
MJEvent by event
5 tornado, 4 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Cross
- When
- March 27, 4:53 PM CST to 4:58 PM CST
- Where
- Cross County, 0.35 mi ESE of Vanndale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 35.317, -90.775
Power lines were knocked down on Highway 1 in Vanndale.
Tornado, Mississippi
- When
- March 27, 5:01 PM CST to 5:02 PM CST
- Where
- Mississippi County, 0.95 mi E of Whitton to 0.68 mi WNW of Chelford
- Rating
- EF0
- Path length
- 0.68 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.519, -90.253
A tornado uprooted trees and broke a power pole cross member near the intersection of Highways 77 and 118. Peak winds were estimated at 70 mph.
Thunderstorm Wind, Mississippi
- When
- March 27, 5:01 PM CST to 5:06 PM CST
- Where
- Mississippi County, 0.55 mi N of Sims to 0.63 mi WSW of Chelford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.508, -90.250
Straight-line winds south of the tornado track knocked down large tree branches on Highway 77 and damaged a power pole on Highway 118.
Tornado, Mississippi
- When
- March 27, 5:11 PM CST to 5:13 PM CST
- Where
- Mississippi County, 0.53 mi N of Bardstown to 1.02 mi ESE of Creamery Package
- Rating
- EF0
- Path length
- 1.09 mi
- Path width
- 80 yd
- Property damage
- $35,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.538, -90.171
A tornado uprooted trees and blew down a sign as it approached Interstate 55. As it crossed I-55, the tornado blew over a semi-tractor-trailer. The tornado broke tree limbs just east of I-55. Peak winds were estimated at 75 mph.
Tornado, Cross
- When
- March 27, 5:16 PM CST to 5:17 PM CST
- Where
- Cross County, 1.56 mi NNE of Merck to 1.98 mi NNE of Merck
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 35.341, -90.610
A brief tornado was observed by a storm chaser.
Tornado, Mississippi
- When
- March 27, 5:21 PM CST to 5:27 PM CST
- Where
- Mississippi County, 1.4 mi S of Marie to 0.49 mi N of Driver
- Rating
- EF1
- Path length
- 3.9 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.600, -90.082
This tornado broke several power poles along Highway 14 south of Marie. A mobile home was heavily damaged along County Road 447. Further to the northeast, a storage building was destroyed along County Road 471. The last observed damage was tree limbs along County Road 860. Peak winds were estimated at 95 mph.
Tornado, Mississippi
- When
- March 27, 5:37 PM CST to 5:38 PM CST
- Where
- Mississippi County, 0.97 mi N of Sans Souci to 1.37 mi NNE of Sans Souci
- Rating
- EF0
- Path length
- 0.59 mi
- Path width
- 150 yd
- Continued into
- Lauderdale, Tn (MEG)
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.664, -89.948
Tornado developed just west of the Mississippi River. The tornado broke power poles next to an industrial facility near the Sans Souci Landing. The tornado crossed the river into Lauderdale County, Tennessee. Peak winds were estimated at 85 mph in Mississippi County.
Thunderstorm Wind, Mississippi
- When
- March 27, 5:37 PM CST to 5:42 PM CST
- Where
- Mississippi County, 0.94 mi ENE of Osceola Harwell Arpt to 1.18 mi NE of Rotan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 35.684, -89.964
A few trees were knocked down and large branches were broken in the southern section of Osceola.
Hail, Lee
- When
- March 27, 6:55 PM CST to 7:00 PM CST
- Where
- Lee County, Marianna
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 34.770, -90.750
Golf ball size hail fell near Marianna.
Thunderstorm Wind, Phillips
- When
- March 27, 8:30 PM CST to 8:35 PM CST
- Where
- Phillips County, 1.14 mi W of Morning Star
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.318, -90.870
Metal roofs were peeled from outbuildings along Highway 20 west of Elaine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20217 deaths · $24 million · 2.25 in hail · 51 events
- Tornadoes and Hail in Texas, March 27, 20211 death · 4 injured · $1.8 million · EF2 · 8 events
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20211 death · $3.5 million · 1.5 in hail · 57 events
- Rip Currents in Florida, March 27 to 28, 20212 deaths · 2 events
- Hail and Damaging Winds in Indiana, March 27, 20211 death · $330,000 · 1 in hail · 13 events
- Tornadoes and Hail in Mississippi, March 27 to 28, 2021$434,000 · EF2 · 8 events
- Tornadoes and Flash Flooding in Tennessee, March 27 to 28, 2021$352,000 · EF1 · 41 events
- Tornado and Hail in Mississippi, March 27 to 28, 2021$325,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, March 27, 2021$1.0 million · 2 in hail · 15 events
- Tornadoes and Hail in Louisiana, March 27, 2021$110,000 · EF1 · 9 events
- Hail and Damaging Winds in North Carolina, March 27, 2021$53,000 · 1.75 in hail · 26 events
- Hail and Damaging Winds in Illinois, March 27, 2021$60,000 · 1.25 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949745, 950022, 950023, 950024, 949747, 950025, 950026, 950028, 950029, 950044.